Heparin overdose in infants is an increasingly common and fatal medication error. Sadly, this error is preventable if only health care professionals would take the few necessary steps to ensure that this fatal mistake does not occur. Heparin is an anti-coagulant medication often given to premature babies to prevent blood clots. However, if too much is given, it can cause severe internal bleeding and possibly death.
Last weekend, this happened to Denis Quaids’ newborn twins, Thomas Boone and Zoe Grace, at Cedars-Sinai Medical Center. Unconfirmed sources say the twins were given 10,000 units of heparin. The standard dose is usually 10 units. The infants are currently in the neo-natal ICU and reportedly in stable condition.
In September 2006, two premature babies died after being given an overdose of heparin at the Methodist Hospital in Indianapolis and reposts claim four more were given a heparin overdose but did not die form the heparin. As in most cases of heparin overdose, human error was to blame – aparently someone put adult doses of heparin in the drawer for infants.
Hospital mistakes such as heparin overdose happen quite commonly, but a study shows that less than 5% of hospital mistakes are reported or persued. Many people believe “accidents happen”, but when your or your loved ones’ health is at stake, the medical professionals trained to help can not make mistakes. According to a 2004 study, medical mistakes are the 6th leading cause of death un the United States.
For more information on this subject, please refer to the section on Medical Malpractice and Negligent Care.
The Legal Examiner and our Affiliate Network strive to be the place you look to for news, context, and more, wherever your life intersects with the law.